Medical questions & health advice by licensed doctors
"Can ECT's cause problems with the thyroid?"
After having alot of ECT's I was diagnosed hypothyroid and gained weight of course. I've been curious to know if all of the ECT's I had may of damaged my thyroid. Noone in my family has thyroid issues as far as I know.
It is very unlikely that your ECT treatments have permanently damaged your thyroid gland. Although there is definitely evidence that thyroid hormone levels are altered immediately after an ECT treatment, there is no evidence that this results in permanent changes to the thyroid gland. Much more likely is that you simply have hypothyroidism. Hypothyroidism is one of the most common medical conditions in the world. Although some forms of hypothyroidism run in families, many cases of hypothyroidism occur alone. In some ways this is good news for you, because hypothyroidism can definitely cause depression or worsen depression. Therefore, assuming your ECT treatments have been for depression, it is possible that your mood symptoms will improve once your thyroid problem is adequately treated. Unfortunately, the relationship between weight loss and hypothyroidism is less clear. In other words there are many people who have their thyroid hormone problems corrected and do not lose much weight. You will probably have to work hard with diet and exercise to get the extra weight off. I would start by talking to your primary care doctor, who is well qualified to diagnosis and manage hypothyroidism. I hope you start to feel much better soon!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.